Back to Ask the Diabetes Team Ask the Diabetes Team

From London, England:

My daughter currently takes one unit of Lantus unit in the morning with two units of NovoRapid before breakfast, around 8.30 a.m. She then has two units of NovoRapid at lunch, at 1 p.m., and one and a half units of NovoRapid at dinner, around 8 p.m. The main problem we're currently experiencing is with her overnight levels, which are higher than we would like so she awakens in the morning a little high.

She eats between 35 to 43 grams of carbohydrates at each meal. The NovoRapid is doing a good job of mopping up the food. Usually, her blood sugar levels two hours after meals are between 4.5 mmol/L [81 mg/dl] and 7 mmol/L [126 mg/dl]. Occasionally during her two and a half hour afternoon nap at 3 p.m., she drops a little lower, so we need to give a little milk. She then may rise up to somewhere between 10 mmol/L [180 mg/dl] and 13 mmol/L [234mg/dl] before her evening meal, which is six to seven hours after her lunch injection. Her evening meal injection then brings her back to the 4.5 mmol/L [81 mg/dl] to 6 mmol/L [108 mg/dl] range two hours afterwards. However, she will then rise slowly, settling around midnight somewhere between 8 mmol/L [144 mg/dl] and 10 mmol/L [180 mg/dl], occasionally as high as 13 mmol/L [234 mg/dl]. She wakes in the morning around levels of 7 mmol/L [126 mg/dl] or 8 mmol/L [144 mg/dl]. We feel she is too high overnight and also for a few hours before dinner. How can we correct this?

While the obvious answer seems to be increase the Lantus we know that another unit will cause her to have nighttime lows and napping lows - and a sleepless, worrying night for mum. A couple of months ago, she was on two units of Lantus and one or one and a half units of NovoRapid at meals and we were forever intervening to stop lows. Perhaps if they had a half unit pen, then one and a half units would do the trick but,unfortunately, they don't. We wondered if Actrapid at lunch and dinner may be better as it would last longer and bring the levels down for longer. The only problem is she gets dangerously close to lows sometimes between an hour and a half and two hours after meals. We're also convinced the Lantus lasts for about 18 hours in her and the NovoRapids stops after two hours. How can we improve our care? The pump isn't an option yet as we're sure she would keep pulling it out.


I think the problem may arise from the too short term effect of aspart (NovoRapid). I'd try NovoLog Mix 70 instead which should better cover the after meal period. Ask your pediatrician or diabetes specialist about this option.


Original posting 13 Dec 2007
Posted to Daily Care and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.